Alabama, 2007

Heat in Alabama, August 8 to 23, 2007

August 8 to 23, 2007 · NWS BMX · 39 events in 39 counties and zones

A large ridge of high pressure, combined with very dry ground from the recent drought, combined to produce the hottest month on record across Central Alabama in the month of August. The core of the heat wave started around August 4th, when the temepartures first topped the 100 degree mark in several cities.

Where it happened

Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
11
Injuries
408
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A large ridge of high pressure, combined with very dry ground from the recent drought, combined to produce the hottest month on record across Central Alabama in the month of August. The core of the heat wave started around August 4th, when the temepartures first topped the 100 degree mark in several cities. The heat reached its peak August 10th through the 15th, as the mercury climbed above 105 degrees to as high as 109 degrees. Daily record maximum temperatures were broken or tied on 11 days in Anniston, 10 days in Birmingham, 12 days in Montgomery, and 14 days in Tuscaloosa, and all cities broke or tied their August maximum temperature records. At least 408 people required medical treatment due to the heat, and 11 people died due to heat-related illness.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 8, 11:50 AM CST, 10 minutes earlier.

Area forecast discussion, Aug 8, 11:50 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CDT WED AUG 8 2007

.UPDATE...AFTERNOON AND AVIATION DISCUSSION.

&&

.DISCUSSION...HOURLY TEMPERATURES ARE RUNNING 1 TO 2 DEGREES WARMER
TODAY THAN YESTERDAY BUT DEWPOINTS ARE 1 TO 2 DEGREES COOLER.  MOST
AREAS WILL LIKELY TOP OUT AROUND 100 DEGREES WITH HEAT INDICES 105
TO 110 DEGREES.

&&

.AVIATION...18Z TAF DISCUSSION.

VFR CONDITIONS EXPECTED THROUGH THE PERIOD EXCEPT NEAR ISOLATED
SHOWERS AND THUNDERSTORMS. SCATTERED CUMULUS WITH BASES AROUND 6000
FEET WILL DISSIPATE AFTER 01Z.

58/ROSE

&&

.BMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY IN EFFECT FOR ALL
OF CENTRAL ALABAMA THROUGH 7 PM FRIDAY.

&&
Hazardous weather outlook, Aug 8, 5:30 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 AM CDT WED AUG 8 2007

ALZ011>015-017>050-091130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
630 AM CDT WED AUG 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

HOT TEMPERATURES WILL CONTINUE ACROSS CENTRAL ALABAMA THIS
AFTERNOON. HEAT INDEX VALUES WILL GENERALLY RANGE FROM 104 TO 110
DEGREES.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...MAINLY
BETWEEN NOON AND 7 PM. A FEW OF THESE STORMS COULD PRODUCE WIND
GUSTS OF UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. THE
MAIN AREA OF CONCERN WILL BE ALONG AND SOUTH OF A LINE EXTENDING
FROM SELMA...MONTGOMERY...DAVISVILLE...AND PHENIX CITY.

WET MICROBURST POTENTIAL:
BIRMINGHAM...NONE.
MONTGOMERY...MODERATE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE COMBINATION OF HIGH HUMIDITY AND HOT TEMPERATURES WILL PRODUCE
HEAT INDEX VALUES AROUND 110 DEGREES ACROSS MUCH OF CENTRAL ALABAMA
THROUGH FRIDAY. A HEAT ADVISORY IS IN EFFECT FOR ALL OF CENTRAL
ALABAMA THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

10/ARM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

39 heat. Local standard time, as filed.

Heat, Autauga

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Autauga forecast zone
Deaths
1 direct, 0 indirect
Injuries
17 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Heat, Barbour

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Barbour forecast zone
Injuries
6 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Heat, Bibb

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Bibb forecast zone
Injuries
4 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Heat, Blount

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Blount forecast zone
Injuries
1 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Heat, Bullock

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Bullock forecast zone
Reported by
Official NWS Observations
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Heat, Calhoun

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Calhoun forecast zone
Injuries
15 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Heat, Chambers

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Chambers forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Heat, Cherokee

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Cherokee forecast zone
Injuries
2 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Heat, Chilton

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Chilton forecast zone
Deaths
1 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Heat, Clay

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Clay forecast zone
Reported by
Official NWS Observations
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Heat, Cleburne

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Cleburne forecast zone
Reported by
Official NWS Observations
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Heat, Coosa

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Coosa forecast zone
Reported by
Official NWS Observations
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Heat, Dallas

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Dallas forecast zone
Injuries
9 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Heat, Elmore

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Elmore forecast zone
Deaths
1 direct, 0 indirect
Injuries
14 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Heat, Etowah

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Etowah forecast zone
Injuries
17 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Heat, Fayette

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Fayette forecast zone
Injuries
10 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Heat, Greene

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Greene forecast zone
Deaths
2 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Heat, Hale

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Hale forecast zone
Injuries
6 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Jefferson forecast zone
Deaths
1 direct, 0 indirect
Injuries
31 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Heat, Lamar

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Lamar forecast zone
Reported by
Official NWS Observations
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Heat, Lee

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Lee forecast zone
Injuries
60 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Heat, Lowndes

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Lowndes forecast zone
Deaths
1 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Heat, Macon

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Macon forecast zone
Injuries
1 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Heat, Marengo

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Marengo forecast zone
Reported by
Official NWS Observations
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

Heat, Marion

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Marion forecast zone
Injuries
5 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Heat, Montgomery

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Montgomery forecast zone
Deaths
1 direct, 0 indirect
Injuries
49 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Heat, Perry

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Perry forecast zone
Reported by
Official NWS Observations
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Heat, Pickens

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Pickens forecast zone
Injuries
16 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Heat, Pike

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Pike forecast zone
Injuries
16 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Heat, Randolph

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Randolph forecast zone
Reported by
Official NWS Observations
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Heat, Russell

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Russell forecast zone
Deaths
1 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Heat, Shelby

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Shelby forecast zone
Injuries
19 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Heat, St. Clair

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
St. Clair forecast zone
Injuries
2 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Heat, Sumter

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Sumter forecast zone
Injuries
2 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Heat, Talladega

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Talladega forecast zone
Reported by
Official NWS Observations
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Heat, Tallapoosa

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Tallapoosa forecast zone
Injuries
24 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Heat, Tuscaloosa

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Tuscaloosa forecast zone
Deaths
1 direct, 0 indirect
Injuries
50 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Heat, Walker

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Walker forecast zone
Injuries
25 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Heat, Winston

When
August 8, 12:00 PM CST to August 23, 6:00 PM CST
Where
Winston forecast zone
Injuries
3 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Autauga2007-08-1632MaleUnknownDirect
Heat, Chambers2007-08-2186FemaleUnknownDirect
Heat, Chilton2007-08-1757MaleUnknownDirect
Heat, Elmore2007-08-1079MaleUnknownDirect
Heat, Greene2007-08-1769MaleUnknownDirect
Heat, Greene2007-08-1688MaleUnknownDirect
Heat, Jefferson2007-08-3075MaleUnknownDirect
Heat, Lowndes2007-08-2677FemaleUnknownDirect
Heat, Montgomery2007-08-1672MaleUnknownDirect
Heat, Russell2007-08-2177MaleUnknownDirect
Heat, Tuscaloosa2007-09-0167MaleUnknownDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58836, 58837, 58838, 58839, 58840, 58841, 58842, 58843, 58844, 58845, 58846, 58847, 58848, 58849, 58850, 58851, 58852, 58853, 58854, 58856, 58857, 58858, 58859, 58860, 58861, 58862, 58863, 58864, 58866, 58867, 58868, 58869, 58870, 58871, 58872, 58873, 58874, 58875, 58876.